Clostridium difficile is a bacterium which lives in people's intestines and also in the environment. It is a part of a normal balance of the bacterium living in the intestines, but may sometimes begin to grow out of control and release toxins that attack the intestinal lining. This is called C.difficile infection. Prolonged use of antibiotics also causes C.difficile infection. If it is left untreated, it may lead to inflammation of the colon, a condition called colitis.
The signs and symptoms of C.difficile infection develop within 5 to 10 days after starting the use of antibiotics. Watery diarrhea, for nearly 10 to 15 times a day, along with abdominal pain is the most common symptom. In severe conditions, diarrhea would be associated with blood. Other symptoms include:
Few people experience loose stools soon after starting antibiotic therapy. This is a common condition, but if it persists for the longer duration or if there is blood in the stool, meet the doctor.
The C.difficile bacterium is found everywhere in the environment- in the soil, water, human feces, and food products. Healthy people naturally have the bacterium in their intestine and don't have ill effects. The bacterium is spread in the hospitals, nursing homes, and if the workers in the hospital contact with it and then with the patient, they may get C.difficile infection.
Long-term use of antibiotics kills useful bacteria along with the harmful bacteria. Due to this, C.difficile grows without control and release toxins that destroy cells and decay cellular debris inside the colon, causing watery diarrhea. Few examples of the antibiotics causing C.difficile infection include fluoroquinolones, cephalosporins, penicillins, and clindamycin.
Many people, including children, are at increased risk of C.difficile infection due to following factors:
If the C.difficile infection is not treated effectively, the patient may develop certain complications like dehydration, kidney failure, toxic megacolon (the inability of the colon to expel gasses and stool), perforation in the large intestine, and may also lead to death.
C.difficile infection is very difficult to diagnose as the symptoms are similar to the other intestinal diseases. Therefore, apart from physical examination and assessment of medical history, the doctor recommends undergoing the following tests:
The doctor would first recommend stopping the use of antibiotics which is a major cause. Nearly 25% of people improve within 2 to 3 days of stopping the intake of antibiotics. In more severe conditions, these treatment options are considered.
The supportive treatment of C.difficile infection includes:
Copyright © 2019 MANIPAL HEALTH ENTERPRISES PVT LTD - ALL RIGHTS RESERVED
Hello ! You can escalate your issues by writing directly to me.